Disseminated by numerous
The idea that whey protein supplementation causes acne can trigger adverse effects, especially acne. This is a relatively constant agenda in the media.
Although seemingly sensationalist, the claim that whey protein causes acne is corroborated by a recent study. The study “Incidence of acne vulgaris in young adult users of protein-calorie supplements in the city of João Pessoa – PB” pointed out a positive relationship between the consumption of protein supplements and the aggravation of acne conditions.
Does whey protein cause acne?
A prospective observational study was conducted, which evaluated 30 participants on 3 occasions over 60 days. The individuals were gym goers and patients of the dermatology outpatient clinic of the municipality. The ages of the participants ranged from 18 to 45 years (mean of 23 years); 11 were female (37%) and 19 male (63%).
The evaluations were made before the use of the supplement, with 1 month of use and with 2 months of use. The analysis was performed by table of count of lesions at each consultation. Other data were collected such as the protein-calorie supplement used by the participant (name, dosage, typology and request form), family history of acne, previous episodes of acne, use of acne medication.
The result was the positive relationship between the worsening of acne and whey protein supplementation, the effect was more prominent in women and in individuals without current acne and without a family history of acne.
The main argument to justify such a relationship is that hyperinsulinemia, caused by the insulinotropic effects of whey proteins, increases IGF-1 levels, which would activate mTORC1. Thus, leading to hyperproliferation of the sebaceous glands, lipid synthesis and hyperplasia of keratinocytes, aggravating acne. It is also speculated that leucine could be a worsening factor, by the same route.
Validity of the study on whey protein causes acne
The study has some methodological biases to be observed, which limit its validity and make it impossible to maintain that whey protein in isolation causes acne. The accuracy of the result is compromised by convenience sampling, in addition to being a small sample, making large extrapolations impossible.
The main reason for questioning validity is the fact that the study is not controlled. As we see in (BALDWIN, 2020) there are several possible explanations for the pathophysiology of acne. Because it is a multifactorial problem, the control of the study is necessary to ensure an assertive measurement.
It is remarkable the variation in dosage in the use of the supplement (whey protein was used by 22 individuals, the other 8 used other supplements). Because it is an uncontrolled study, there was no standardization of the use of the supplement. Not only as to the source but also dosages.
Finally, there is no mention of dietary context and none of the various dietary factors that may influence the outcome. These dietary contexts and factors may play a more important role in the IGF-1 – mTORC1 pathway than supplemented proteins. In fact, scientific evidence suggests that the pathophysiology of acne is more related to dietary intake with high glycemic indices and high glycemic loads.
No scientific evidence has been found to support whey protein causing acne. The studies were restricted to establishing the relationship, but without any scientific proof to support it. Individualized analysis seems to be the best form of guidance for clinical management, since multiple factors, including genetic, hormonal, inflammatory and environmental influences, can cause acne.
Can the indiscriminate use of whey protein cause adverse effects?
PONTES, Thais de Carvalho; FERNANDES FILHO, Gilson Mauro Costa; TRINDADE, Arthur de Sousa Pereira; SOBRAL FILHO, Jader Freire. Incidence of acne vulgaris in young adult users of protein-calorie supplements in the city of João Pessoa – PB. Brazilian Annals of Dermatology, , v. 88, [S .L.]n. 6, pp. 907-912, Dec. 2013. FapUNIFESP (SciELO).
BALDWIN, Hilary; TAN, Jerry. Effects of Diet on Acne and Its Response to Treatment. American Journal Of Clinical Dermatology, , v. 22, [S .L.]n. 1, p. 55-65, 3 Aug. 2020. Springer Science and Business Media LLC.